Does your face appear round and puffy, feel more fatigued than usual or notice you’re bruising more easily than you use to? You may be suffering from Cushing’s disease or syndrome.
Cushing’s syndrome can be a result of your own body making too much cortisol or orally taking too much synthetic cortisone medication daily, over a long period of time.
Cushings disease is caused by a tumor in your adrenal glands or elsewhere in your body. Certain types of tumors secrete a hormone that has the potential to cause too much cortisol production by your adrenals.
Cortisone-like drugs are commonly used for treatment of inflammatory diseases, such as:
- alopecia areata
- Crohn’s disease
- ulcerative colitis
- Sjögren’s syndrome
- rheumatoid arthritis
- skin conditions ~ eczema and rashes
- autoimmune diseases ~ lupus and multiple sclerosis
Inhaled steroid medicines and steroid skin creams don’t cause Cushing’s syndrome. Oral steroid medicines taken for short periods or every other day for longer periods usually doesn’t cause Cushing’s syndrome either.
Cushing’s syndrome is not common, and some of its symptoms include:
- skin thins
- bruise easily
- high blood sugar
- round, puffy face
- thin arms and legs
- upper body obesity
- high blood pressure
- irregular menstruation
- stretch marks increase
- severe fatigue, muscle weakness
- women may grow thick, more visible body hair
- cuts, scratches, insect bites ~ take longer to heal
- often get skin or other infections ~ take longer to heal
Your treatment depends on why you have too much cortisol roaming around in your body. If the cause is taking oral synthetic hormones, then a lower dose may control your symptoms. On the other hand, if it is tumor caused, then surgery may be needed.
Good news is that in most cases, Cushing’s syndrome can be cured.
These oral synthetic steroids talked about here are not the same as anabolic steroids, which have other adverse side effects on your health.